Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 111, NWS Denver/Boulder, CO

June 27, 2016Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 27, 2016, 4:22 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2016, 4:22 PM MDT (22:22 UTC)
Expired
Jun 27, 2016, 5:00 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 183 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:30 PM MDTTSTM WND GST 55Crook, CO
Jun 27, 5:03 PM MDTHAIL 2.753 Wnw Fairfield, CO
Jun 27, 5:05 PM MDTHAIL 1.54 E Haxtun, COSTRONG WIND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:22 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2551 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WUUS55 KBOU 272222
SVRBOU
COC075-095-115-272300-
/O.NEW.KBOU.SV.W.0111.160627T2222Z-160627T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT MON JUN 27 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PHILLIPS COUNTY IN NORTHEASTERN COLORADO...
  NORTHEASTERN LOGAN COUNTY IN NORTHEASTERN COLORADO...
  WESTERN SEDGWICK COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 500 PM MDT

* AT 421 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES
  NORTHEAST OF TWIN BUTTES...OR 14 MILES SOUTHWEST OF
  CHAPPELL...MOVING SOUTH AT 35 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  HAXTUN...FLEMING...CROOK...TWIN BUTTES AND FAIRFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHEASTERN
COLORADO.

LAT...LON 4100 10256 4062 10246 4061 10284 4100 10283
TIME...MOT...LOC 2221Z 355DEG 29KT 4095 10268 

HAIL...1.75IN
WIND...70MPH
 
$$

MEIER
1 follow-up statement
606 
WWUS55 KBOU 272245
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
445 PM MDT MON JUN 27 2016

COC075-272254-
/O.CAN.KBOU.SV.W.0111.000000T0000Z-160627T2300Z/
LOGAN CO-
445 PM MDT MON JUN 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHEASTERN
COLORADO.

LAT...LON 4062 10246 4062 10266 4093 10264 4095 10255
TIME...MOT...LOC 2244Z 335DEG 26KT 4080 10257 

$$

COC095-115-272300-
/O.CON.KBOU.SV.W.0111.000000T0000Z-160627T2300Z/
PHILLIPS CO-SEDGWICK CO-
445 PM MDT MON JUN 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN PHILLIPS AND SOUTHWESTERN SEDGWICK COUNTIES...

AT 444 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARKS
BUTTE...OR 20 MILES NORTHWEST OF HOLYOKE...MOVING SOUTHEAST AT 30
MPH.

HAZARD...TWO INCH HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
HAXTUN AND FAIRFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHEASTERN
COLORADO.

LAT...LON 4062 10246 4062 10266 4093 10264 4095 10255
TIME...MOT...LOC 2244Z 335DEG 26KT 4080 10257 

HAIL...2.00IN
WIND...70MPH
 
$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:51 PM MDT, 31 minutes earlier.

Area forecast discussion, Jun 27, 3:51 PM MDT, 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
351 PM MDT MON JUN 27 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 351 PM MDT Mon Jun 27 2016

Convective cloudiness is developing right now over the plains and
foothills, with a few cells developing over the eastern border.
Models keep the upper ridge centered to the immediate west of the
CWA, with west-northwesterly flow aloft. There is weak downward
synoptic scale motion progged on the QG Omega fields tonight and
Tuesday. Models have easterly low level flow over the plains and
foothills through this evening, with a hint of normal drainage
winds by dawn Tuesday morning. Southeasterlies are progged Tuesday
afternoon. There is pretty decent moisture progged this evening,
with even some low clouds for Tuesday morning at 12Z. Tuesday
looks drier than tonight does. Precipitable water values are
progged from 0.40 inch west to 1.20 east much of tonight. They
dry a tad for Tuesday. The CAPE progs over the plains are up to
3000 J/kg this evening. Tuesday's CAPE numbers a lower. Will go
with 10-40% pops this evening for foothills and plains. On
Tuesday afternoon, will go with 10-30%s for the plains, the
highest over then northeast corner. Will go with 20-40%s in the
mountains and foothills. For temperatures, Tuesday's highs will
be 0-2 C warmer than this afternoon's readings.

.LONG TERM...(Tuesday night through Monday)
Issued at 351 PM MDT Mon Jun 27 2016

Westerly flow aloft continues through the week. Tuesday night into
Wednesday a shortwave moves across the northern plains while
a plume of mid level moisture moves into northern Colorado from
the west. Low level easterly flow will continue to maintain
surface moisture over the plains, while the low level air over the
mountains will be drier. With the richer low level moisture there
is some threat of severe weather on the plains, but temperatures
will be a question mark as this incoming surface air will be a bit
cooler and there could be quite a bit of cloud cover above it.
Model soundings show CAPES ranging from around 1000 j/kg around
Denver up to 3000 j/kg on the eastern plains, but with
temperatures several degrees shy of convective temperature. We may
wind up with isolated strong late day storms without greater
coverage.

A weak cold front will move in Wednesday night or early Thursday
with cooler and moist air from the north, along with the main
body of higher level moisture from the west. This will be a wetter
environment, but again the cloud cover may help keep a lid on
things for much of the day. This will likely evolve into a more
widespread weak convective environment with CAPEs around 500 j/kg
and precipitable water of around 1.25 inches. There could be a
heavy rain threat if there were some storm organization, but the
main candidate for that would be the front which would more likely
be south of our area. Raised cloud cover and POPs a bit more in
this time frame, though not at all convinced that it will wind up
being a soaker, quite possibly just light showers in most places.

Friday may be a similar environment although also worked over by
then. Severe threat is probably a function of the amount of
sunshine.

There will be a trend back to drier weather with increasing
westerly flow over the weekend. Probably a transition day Saturday
with some low level moisture still around and more sun, then a
drier airmass and possibly gusty west winds and warm/dry
conditions by early next week that could raise some fire weather
concerns depending on how much rain falls in the meantime.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 351 PM MDT Mon Jun 27 2016

The winds should keep an easterly component to the low level winds
through 06z tonight. Weak normal drainage winds should kick in
after that.  Ceilings could get down to bkn060 with thunderstorms
after 01Z this evening. There is a chance of some lower stratus
towards dawn, maybe down to bkn015. Hail is possible with the
thunderstorms at DIA later this afternoon and evening. On Tuesday,
southeast winds are expected.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...RJK
LONG TERM...Gimmestad
AVIATION...RJK
Hazardous weather outlook, Jun 27, 10:48 AM MDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1048 AM MDT MON JUN 27 2016

COZ030>051-281700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1048 AM MDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE FOOTHILLS
AND MOUNTAINS FROM THE DIVIDE EASTWARD SHORTLY AFTER THE NOON
HOUR. THEY WILL DEVELOP OVER THE PLAINS DURING THE EARLY AFTERNOON
HOURS. THUNDERSTORMS MAY BECOME SEVERE BY MID AFTERNOON AND
CONTINUE INTO THE EVENING HOURS WITH LARGE HAIL OVER 1 INCH AND
DAMAGING WINDS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TEMPERATURES WILL COOL THIS WEEK IN CONJUNCTION WITH AN UNSETTLED
WEATHER PATTERN. AFTERNOON STORMS WILL BE POSSIBLE EACH DAY WITH
THE MAIN THREATS BEING HEAVY RAIN...HAIL AND GUSTY WINDS. SOME
STORMS COULD REACH SEVERE ON THE PLAINS TUESDAY WITH HAIL NEAR 1
INCH IN DIAMETER AND STRONG WIND GUSTS UP TO 60 MPH.

TEMPERATURES WILL START SLIGHTLY ABOVE NORMAL WITH HIGHS IN THE
LOWER 90S THEN COOL THROUGH THE WEEK BACK INTO THE 80S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE NORTHEAST
PLAINS OF COLORADO THIS AFTERNOON AND EVENING.

RJK/GIMMESTAD

In the hours before

Local storm report, Jun 27, 4:07 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
407 PM MDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             JULESBURG               40.99N 102.26W
06/27/2016  M1.75 INCH       SEDGWICK           CO   LAW ENFORCEMENT

&&

NGUSACK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:05 PM MDTSpecial Weather StatementBOUPhillips25 min
Jun 26, 6:13 PM MDTSpecial Weather StatementBOUWashington32 min
Jun 26, 6:28 PM MDTSevere Thunderstorm WarningBOUPhillips32 min
Jun 26, 6:44 PM MDTSpecial Weather StatementBOUDenver31 min
Jun 26, 6:59 PM MDTSevere Thunderstorm WarningBOUPhillips31 min
Jun 26, 7:27 PM MDTSpecial Weather StatementBOUDenver33 min
Jun 26, 7:35 PM MDTSpecial Weather StatementBOUAdams40 min
Jun 26, 7:40 PM MDTSevere Thunderstorm WarningBOUAdams35 min
Jun 26, 10:06 PM MDTSpecial Weather StatementBOUWashington39 min
Jun 26, 10:21 PM MDTSpecial Weather StatementBOUMorgan24 min
Jun 26, 10:40 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington35 min
Jun 26, 11:13 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington32 min
Jun 27, 12:25 AM MDTSpecial Weather StatementBOUMorgan50 min
Jun 27, 12:34 AM MDTSevere Thunderstorm WarningBOUMorgan26 min
Jun 27, 1:11 AM MDTSpecial Weather StatementBOUMorgan49 min
Jun 27, 3:38 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick37 min
Jun 27, 4:08 PM MDTTornado WarningBOULogan, Washington37 min
Jun 27, 4:22 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick53 min
Jun 27, 4:39 PM MDTTornado Warning Tornado observedBOUPhillips, Sedgwick51 min
Jun 27, 4:41 PM MDTSevere Thunderstorm WarningBOUWashington34 min
Jun 27, 4:48 PM MDTTornado WarningBOUPhillips, Sedgwick27 min
Jun 27, 5:13 PM MDTSevere Thunderstorm WarningBOUPhillips47 min
Jun 27, 5:27 PM MDTTornado WarningBOUPhillips33 min
Jun 27, 5:54 PM MDTSevere Thunderstorm WarningBOUPhillips36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.